Bowel cancer treatment and side effects

You can find lots of useful information about bowel cancer treatment on our website. You can also get information and support from our Ask the nurse service.

Josianna

Struggling with fatigue

Hi everyone,
I wonder if I could ask if anyone has struggled with fatigue and low mood and how you have coped/managed these feelings. I had my surgery just over 4 months ago (LAR) and the chemo since has been a bit hit and miss due to severe side effects. I had to stop taking the Capecitabine tablets just over a week ago and I've only managed one infusion of oxaliplatin. It's looking like I'll be relying on surveillance going forward because chemo just wipes me out. The chemo was for mop up purposes/belt & braces.
Last week was horrendous as I literally couldn't get out of bed and I felt so low. I seem to ache all over if I do anything physical. This week I'm trying my hardest to push myself but it's feels like I'm climbing a mountain and I have no enthusiasm or interest in anything. I'm wondering if there's a tonic I could take and should I speak to my GP?
Anyone else felt this way at all?

Thanks for reading and sending you all my best wishes.

Jo :x::x::x:

Liz Blakelands

@Josianna
Hi

Really sorry that you had such a tough time on chemo and have had to stop it. You gave it your best shot. You can't do better than that.

I think that you should just relax, binge watch box sets, don't fight your body, you feel exhausted because your body has been through a lot in the past 4 months.

If you want to speak to someone I think the chemo nursing team would probably be the best placed.

Please just say to yourself, I have been through a lot, and, big and, I have made it through, and now I need a couple of weeks to rest and think about what has happened and how it has affected you. Then start planning something really nice that you want to do.

All the best
Liz :x::x:

Josianna

Thank you Liz, I can always count on a reply from you and I'm truly grateful. You always give excellent advice too. Good idea to get in touch with the nursing team. I think I get so bogged down with worry that I just can't see a way out and believe I'll feel this way forever!
Even though I've had such a positive prognosis from the oncologist which cheered me up for five minutes, I now feel absolutely flat and I can't stop imagining the worst for the future. Just can't understand why I don't feel more chipper but then again as you rightly say, I have been through a lot and if it was happening to someone else who was going through the same thing, I'd be telling them that 4 months isn't long and it'll take more time.
I hope you're doing well Liz and living life to the full. Thanks again so much and hope we can keep in touch.

Bye for now,

Jo :x::x::x:

Mark McC

Hi @Josianna

Sorry to hear you’re really struggling with the chemo. Although I didn’t suffer with chemo side effects til later cycles during my mop up rounds I can remember how I felt with the fatigue and aches, so can truly sympathise. Listen to your body about rest, sleep when you need to, and try to keep exertion to gentle activities.

Have you discussed the side effects of the drugs with your oncologist or care team to see what they can suggest, maybe looking at the doses of Capecitabine and Oxaliplatin, or maybe other options ? I agree with @Liz Blakelands that you have done the best you can with chemo.

Be kind to yourself.

Josianna

Hi Mark, lovely to hear from you again with good advice! I did let the oncologist know early on about the side effects and how I struggled with them. He stopped the infusions and said I could just have the tablets at a lower dose. I'm not sure whether the dose can be lowered again but I shall certainly ask on Monday when I see him. I shall ask if there is another drug I could try.
I have really struggled emotionally with feelings and thoughts of being a failure because I've haven't been able to tolerate the chemo as other people have. I feel guilty about it too but I did try my best and it was just too much. Now I worry that I'm doomed because I've had to stop. It's a never ending cycle of worry and I don't suppose that's helping with my mood and energy levels.
Just hoping the oncologist can help.
Hope we can keep in touch and many thanks again for your advice. I hope you are keeping well and living life to the full.

Bye for now,

Jo :x::x::x:

Baxter2

Hi @Josianna,

I'd absolutely agree with the sound and sensitive advice you've already had here. It might be a really good idea arranging to discuss these feelings with your GP who may consider medication to help you. I'm sure your feelings are entirely normal. I struggled through 5 cycles of Capox feeling dreadful. Following a dire prognosis afterwards, I had a spell of almost being unable to get out of bed because I felt so low. I'd almost given up. Fortunately, I managed to drag myself to my GP who was very supportive and suggested I try some anti-depressants. These helped me then access 1:1 counselling at Maggies and I've never looked back since! As the others have said, you've been through a lot amd it is life changing. You'll need time and space to adjust to this change.

Sending lots of love,

Karen 🌻🌻🌻🌻🌻

Lirio345

Good morning @Josianna, I am really sorry to hear of your struggles and can see you have already had some great advice. I just wanted to throw in one thing which is a link to a Macmillan booklet which includes a diary to keep. Whenever I have had bad fatigue I have found setting and recording small manageable targets helped me to see things were improving albeit slowly. Take very good care, Kim :x::x:

Josianna

Hi Lirio, great to hear from you and thanks so much for replying. I'll certainly check out the booklet which is a good idea. I do tend to focus too much on the negatives and overlook the positives so the diary sounds like it should be helpful. I know it helps to see things written down too as then they seem to stick in the mind more.
Thanks again for your tip and I hope you're keeping well and enjoying life.

Bye for now,

Jo :x::x::x:

Josianna
Quote from @Baxter2:
Hi @Josianna,

I'd absolutely agree with the sound and sensitive advice you've already had here. It might be a really good idea arranging to discuss these feelings with your GP who may consider medication to help you. I'm sure your feelings are entirely normal. I struggled through 5 cycles of Capox feeling dreadful. Following a dire prognosis afterwards, I had a spell of almost being unable to get out of bed because I felt so low. I'd almost given up. Fortunately, I managed to drag myself to my GP who was very supportive and suggested I try some anti-depressants. These helped me then access 1:1 counselling at Maggies and I've never looked back since! As the others have said, you've been through a lot amd it is life changing. You'll need time and space to adjust to this change.

Sending lots of love,

Karen 🌻🌻🌻🌻🌻

Quote from @Baxter2:
Hi @Josianna,

I'd absolutely agree with the sound and sensitive advice you've already had here. It might be a really good idea arranging to discuss these feelings with your GP who may consider medication to help you. I'm sure your feelings are entirely normal. I struggled through 5 cycles of Capox feeling dreadful. Following a dire prognosis afterwards, I had a spell of almost being unable to get out of bed because I felt so low. I'd almost given up. Fortunately, I managed to drag myself to my GP who was very supportive and suggested I try some anti-depressants. These helped me then access 1:1 counselling at Maggies and I've never looked back since! As the others have said, you've been through a lot amd it is life changing. You'll need time and space to adjust to this change.

Sending lots of love,

Karen 🌻🌻🌻🌻🌻

Hi Karen, lovely to hear from you again and thanks so much for your sound advice. Reading your profile...I'm just in complete awe of your strength and courage! What a roller coaster of emotions you have been on. I know you will have gone through times when you were terrified and struggling with awful side effects and pain from surgery but to come through all that and to be now doing as well as you are is truly testament to your strong will and character.
I really could do with some of your strength! This is why when reading about what you and others on this forum have been through I feel such a wimp for having to stop my chemo so soon! I'm beating myself up over whether I should have persevered with it. Having said that if the oncologist suggests trying something else I'd be willing to give it another go.
I will get in touch with my local Maggies and see if I can have some counselling with them. Maybe if I can find some peace of mind I'll also feel more optimistic about the future.
Thanks again Karen, hope we can keep in touch.

Bye for now,

Jo :x::x::x:

Effie

Hi
I don't know if it would suit you, but I have been on 5FU for 4 sessions, and have hardly any side effects at all. I am on a low dose which might be making a difference. But you might ask your oncologist about it. I do get tired, but with naps here and there I am OK.